Alert archive / Wyoming / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Jun 8, 2023, 4:13 PM MDT for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2023, 4:13 PM MDT (22:13 UTC)
- Expired
- Jun 8, 2023, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 124 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
589
WGUS55 KCYS 082213
FFWCYS
WYC001-007-090115-
/O.NEW.KCYS.FF.W.0003.230608T2213Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
413 PM MDT Thu Jun 8 2023
The National Weather Service in Cheyenne has issued a
* Flash Flood Warning for...
The Mullen burn scar in...
Southeastern Carbon County in south central Wyoming...
Southwestern Albany County in southeastern Wyoming...
* Until 715 PM MDT.
* At 413 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Mullen Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar may result in debris flow
moving through the Mullen Burn Scar. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding caused by
thunderstorms. in and around the Mullen Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Mullen Burn Scar.
* Some locations that will experience flash flooding include...
Illinois Creek Campground, Miller Lake Campground and Evans Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4100 10635 4104 10635 4108 10631 4109 10625
4108 10618 4107 10613 4100 10620 4100 10621
4100 10625 4100 10631 4100 10632 4100 10633
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Natoli1 follow-up statement
641
WGUS75 KCYS 090107
FFSCYS
Flash Flood Statement
National Weather Service Cheyenne WY
707 PM MDT Thu Jun 8 2023
WYC001-007-090117-
/O.EXP.KCYS.FF.W.0003.000000T0000Z-230609T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Albany WY-Carbon WY-
707 PM MDT Thu Jun 8 2023
...FLASH FLOOD WARNING FOR THE MULLEN BURN SCAR WILL EXPIRE AT 715
PM MDT THIS EVENING FOR SOUTHEASTERN CARBON AND SOUTHWESTERN ALBANY
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4100 10635 4104 10635 4108 10631 4109 10625
4108 10618 4107 10613 4100 10620 4100 10632
4100 10633
$$
ClaycombWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:26 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 8, 2:26 PM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 226 PM MDT Thu Jun 8 2023 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Thu Jun 8 2023 Key Impact Messages: 1) Scattered to widespread showers and thunderstorms this afternoon will bring brief heavy downpours and the threat of small hail and gusty winds to portions of SE Wyoming and the western Nebraska Panhandle 2) Less active weather on Friday, but a few isolated to scattered showers and thunderstorms will be possible across the area during the afternoon. 3) Widespread to numerous showers and thunderstorms are expected during the late afternoon and evening hours on Saturday. The storms have the potential to produce heavy rainfall and train over a few areas which may lead to some flash flooding. A slight risk for excessive rainfall has been highlighted for much of SE Wyoming and the Nebraska Panhandle. Flash Flood watches may need to be issued if things progress. Discussion: Radar analysis shows an area of scattered showers with embedded thunderstorm cores continuing to develop along the southern Laramie Range from the Wyoming/Colorado border north toward Chugwater and stretching west toward Laramie. HI-RES and CAM models show this area remaining nearly stationary with a mean storm motion to the NNE. As the afternoon progresses the main area of activity should move east and encompass most of the I-25 corridor with additional development pushing east into the western Nebraska Panhandle. Wind shear this afternoon is in the range of 20-25 knots which is better than yesterday so storms will pose a slightly higher severe risk with the main concern being small hail and strong outflow winds. This activity should diminish during the evening hours from west to east. A brief lull in the active weather may occur tomorrow as the Omega Block begins to break down and a storm system from the south begins to move toward the Front Range. This system combined with a retrograding cold front will be the main focus for widespread to numerous showers and training thunderstorms on Saturday. A combination of decent thermodynamic profiles, PW's higher than the 90th percentile due to upslope flow and moisture convergence, and relatively weak mid to upper level flow suggests slow moving thunderstorms training over the same areas each day; starting as early as Saturday afternoon. Areas that remain in close proximity to the boundary will be at a greater risk of seeing persistent heavy rainfall do to training storms anchored to the frontal boundary. While the confidence is high for heavy rainfall across much of the region, exactly where the heaviest rainfall and potential flash flooding issues remain uncertain, but if the forecast remains unchanged in future model runs in combination of HI-RES models beginning to show where the training storms will be, a Flash Flood Watch may need to be issued. .LONG TERM...(Sunday through next Thursday) Issued at 225 PM MDT Thu Jun 8 2023 An unsettled pattern continues through the long term, but a more progressive pattern may finally be in store for the CONUS. Daily precipitation chances continue with comfortable temperatures. Winds look to pick up later in the long term. On Sunday, the tale of two blocking pattern continues through Tuesday. The pesky Omega Block that has been plaguing the CONUS finally begins to break down, only to be replaced by a Rex Block once again. The eastern-most upper-level low from the decayed Omega Block retrogrades to the southwest on Sunday before moving in a more typical easterly direction by Monday. By Tuesday this low continues its easterly progression and is situated over the Midwest. The western-most low from the decayed Omega Block slowly moves onshore before meandering into the Four Corners Region by Monday then into eastern Colorado by Tuesday. The high remains over southern Canada, keeping the western CONUS in the newly formed Rex Block on Monday. By Tuesday the high is less defined and the Rex Block is overall not as strong as it was Sunday into Monday. Additionally, by Tuesday a new upper-level low is moving towards the California Coast, which will be the next system to impact the CWA. Similar to recently events, several 500mb vorticity maximums will traverse across the CWA Sunday through Tuesday. Daily chances of precipitation are expected as these vorticity maximums move through. Temperatures for the early part of the week will range from the low 60s to mid- and upper-70s across the entire CWA. During the day Tuesday, the upper-level low over eastern Colorado continues its easterly progression and begins to be absorbed into the upper-level flow. Once this low is absorbed into the upper-level flow, both the GFS and the ECMWF have the blocking pattern no longer present and a slightly more progressive pattern setting up. By Wednesday a trough begins to develop across the western CONUS as the pattern becomes more amplified. The upper-level low off the coast of California continues to progress towards the coast, but does not make it over the CONUS until Saturday. At this point, the upper- level flow is very amplified, leading to more typical westerlies and southwesterlies across the CWA. Several vorticity maximums eject out from the upper-level low and provide enough lift for precipitation chances. Temperatures for the latter half of the week will be warmer than the earlier half, with highs ranging from the low 70s to the mid- and upper-80s across the CWA. The system moving into the CONUS will continue to be monitored. Depending on the track and evolution of this system, severe weather could be possible late next week, but trends will need to be monitored. Additionally, trends in the more amplified, progressive flow will need to be monitored as the CONUS switches from an atypical, blocking pattern into a more typical trough/ridge pattern. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1131 AM MDT Thu Jun 8 2023 Wyoming Terminals... VFR conditions with light winds currently at all terminals. Afternoon showers and thunderstorms are already developing over Albany and Laramie counties. VCTS begins at KCYS, KLAR, and KRWl at 19Z and ends west to east between 23 and 03Z. VFR conditions are expected to continue throughout the TAF period, but terminals may drop to MVFR or IFR conditions if a thunderstorm passes over. Gusty and erratic winds are possible in and around any thunderstorms that form. Light winds and clearing skies are expected overnight. Nebraska Terminals... VFR conditions currently at all Nebraska terminals with light winds. VFR conditions are expected to remain throughout the TAF period. Afternoon showers and thunderstorms will make their way into Nebraska later this afternoon. Included VCTS at KBFF and KAIA with VCSH at KCDR and KSNY. Gusty and erratic winds are possible in and around any thunderstorms that form. Showers and storms should dissipate later this evening. Light winds and clearing skies are expected overnight. && .FIRE WEATHER... Issued at 121 PM MDT Thu Jun 8 2023 No major fire weather concerns continue throughout the week, with widespread showers and thunderstorms allowing fuels to switch to green-up status. Numerous showers and thunderstorms that could bring heavy rainfall to the region is expected over the weekend. Long term forecast looks like more below normal temperatures and above normal precipitation chances. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...AM AVIATION...AM FIRE WEATHER...AW
Hazardous weather outlook, Jun 8, 3:18 AM MDT, 12 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 318 AM MDT Thu Jun 8 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>107-109>117-090930- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- 318 AM MDT Thu Jun 8 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Daily chances for showers and thunderstorms continue through next week. .Spotter information statement... Spotter activation will not be needed. WYZ108-118-119-090930- Goshen County-Central Laramie County-East Laramie County- 318 AM MDT Thu Jun 8 2023 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible this afternoon and early evening. Heavy rainfall leading to possible flash flooding is possible this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Daily chances for showers and thunderstorms continue through next week. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 8, 12:49 PM MDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1249 PM MDT Thu Jun 8 2023
WYZ106-107-117-118-081930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
1249 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern Laramie
and southern Platte Counties through 130 PM MDT...
At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Laramie and southern Platte Counties.
This includes Interstate 25 in Wyoming between mile markers 38 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 10520 4170 10505 4156 10481 4145 10509
TIME...MOT...LOC 1848Z 229DEG 11KT 4152 10510
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NatoliSpecial weather statement, Jun 8, 2:02 PM MDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Thu Jun 8 2023
NEZ019-096-082045-
Scotts Bluff NE-South Sioux NE-
202 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern Scotts
Bluff and southeastern Sioux Counties through 245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Alice, or 8 miles northeast of Scottsbluff, moving northwest at
20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4193 10349 4189 10359 4216 10386 4225 10353
TIME...MOT...LOC 2002Z 157DEG 19KT 4198 10359
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NatoliLocal storm report, Jun 8, 2:10 PM MDT, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
210 PM MDT Thu Jun 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Flood 3 W Laramie 41.31N 105.63W
06/08/2023 Albany WY Emergency Mngr
Pioneer Canal overflowing and adjacent
Laramie Mobile Home Park is flooded. Storm
drains clogged keeping water in place.
County road adjacent to Pioneer Canal is
flooded. Highway 230 is still above water.
&&
GCCSpecial weather statement, Jun 8, 3:15 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
315 PM MDT Thu Jun 8 2023
WYZ101-102-082145-
Converse County Lower Elevations WY-Niobrara County WY-
315 PM MDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara and east central Converse Counties through 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving north at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Niobrara and east central Converse Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10465 4278 10495 4296 10498 4299 10463
TIME...MOT...LOC 2115Z 175DEG 9KT 4284 10480
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:49 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jun 8, 2:00 PM MDT | Areal Flood Advisory | CYS | Albany | 6 hr |
| Jun 8, 2:49 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 4 hr |
| Jun 8, 3:15 PM MDT | Special Weather Statement | CYS | Niobrara | 30 min |
| Jun 8, 4:02 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 43 min |
| Jun 8, 4:42 PM MDT | Areal Flood Advisory | CYS | Goshen | 3 hr |
| Jun 8, 5:44 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.